Alert archive / Nevada / Wind Advisories in 2005

Wind Advisory 11, NWS Reno, NV

December 25, 20054 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 25, 2005, 3:35 PM PST for 4 counties in Nevada. It took effect at Dec 25, 2005, 7:00 PM PST. It was in force for 84 min.

The area

The counties it named.

The facts

Issued
Dec 25, 2005, 3:35 PM PST (23:35 UTC)
In effect from
Dec 25, 2005, 7:00 PM PST
Expired
Dec 25, 2005, 8:24 PM PST
In force
84 min
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2005-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2005-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 252334
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
335 PM PST SUN DEC 25 2005

...STRONG WINDS EXPECTED TONIGHT...

NVZ003-261200-
/O.NEW.KREV.WI.Y.0011.051226T0300Z-051226T1500Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
335 PM PST SUN DEC 25 2005

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST MONDAY. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 50 MPH
TONIGHT WILL OCCUR IN THE ADVISORY AREA...ESPECIALLY IN THE WIND
PRONE AREAS ALONG HIGHWAY 395. THE WINDS SHOULD DECREASE BY EARLY
MORNING MONDAY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
SHULZ
1 follow-up statement
000 
WWUS75 KREV 260424
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
824 PM PST SUN DEC 25 2005

NVZ003-260530-
/O.CAN.KREV.WI.Y.0011.000000T0000Z-051226T1500Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
824 PM PST SUN DEC 25 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS FROM THIS AFTERNOON HAVE DIMINISHED TO SPEEDS OF
10 TO 20 MPH WITH LOCAL GUSTS TO 30 MPH. THE WINDS ARE NOT
EXPECTED TO INCREASE AGAIN OVERNIGHT AS RAIN MOVES INTO THE AREA.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 25, 3:30 AM PST, 12 hours 5 minutes earlier.

Area forecast discussion, Dec 25, 3:30 AM PST, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PST SUN DEC 25 2005

.SHORT TERM...
LOW CLOUDS AND FOG HAS REFORMED NEAR PYRAMID LAKE AND IN THE SINKS
OF ZONE 4.  REPORTED VISIBILITIES ARE 1/4 TO 1/2 MILE.  WINDS WILL
NOT REACH THE FOGGY AREAS UNTIL THIS AFTERNOON...SO WILL ISSUE
ANOTHER DENSE FOG ADVISORY FOR THIS MORNING.

SHORT WAVE OFF THE COAST OF OREGON HAS KICKED THE RIDGE OVER
UTAH...LEAVING THE WEST COAST WIDE OPEN TO SERIES OF IMPRESSIVE
SYSTEMS IN THE PACIFIC.  STRONG JET CURRENTLY EXTENDS NEARLY ACROSS
THE ENTIRE PACIFIC ALONG AND JUST SOUTH OF 40N.  WINDS ALREADY
INCREASING IN THE SIERRA WITH WIND GUSTS NEAR 80 MPH OVER THE CREST
AND NEAR 35 MPH AT THE LOWER ELEVATIONS.  WINDS HAVE MIXED OUT THE
INVERSION WITH TEMPERATURES JUMPING 20 DEGREES OR SO IN LESS THAN 3
HOURS.  SOUTH LAKE TAHOE WENT FROM 1/4SM FG AND 30 DEG TO 10SM AND
49 DEG...EARLIER TONIGHT. WILL NEED TO INCREASE TEMPERATURES AS THE
INVERSION GETS MIXED OUT.  COULD HIGHS NEAR 60 IN A FEW LOCATIONS.
WINDS REMAIN LIGHT IN THE WESTERN NEVADA VALLEYS BUT ONCE THE WINDS
INCREASE LATER TODAY WILL SEE A RAPID JUMP IN TEMPERATURES.
EXPECTING VALLEY HIGHS BETWEEN 55 AND 60.

FIRST PROBLEM OF THE DAY IS WILL THE LOWER ELEVATION WINDS INCREASE
TO ADVISORY LEVELS THIS AFTERNOON. MODELS SHOW STRONGER WINDS WILL
MOVE INTO THE AREA AFTER 00Z...SO GUSTS SHOULD REMAIN AT OR JUST
BELOW ADVISORY CRITERIA UNTIL TONIGHT.  DAY SHIFT WILL NEED TO
REEVALUATE FOR TONIGHT...BUT LOOKS LIKE A WIND ADVISORY WILL BE
NECESSARY FOR THE EAST SLOPES OF THE SIERRA.

NEXT PROBLEM OF THE DAY IS THE TROUGH PROGGED TO PASS OVER THE
SIERRA AND WESTERN NEVADA BETWEEN 06Z-18Z MONDAY.  THERE IS STILL
SOME QUESTION AS TO WHERE THE HEAVIEST PRECIPITATION WILL FALL.
YESTERDAY THE GFS FAVORED AREAS FROM TAHOE SOUTH...BUT TODAY THE GFS
FAVORS AREAS FROM TAHOE NORTH.  THE NAM IS THE OPPOSITE AND SHOWS
THE SPLIT IN THE TROUGH THE GFS SHOWED YESTERDAY WITH THE MAIN VORT
MAX TRACKING OVER THE CENTRAL SIERRA. EITHER WAY IT SEEMS THAT TAHOE
WILL GET WARNING LEVEL ACCUMULATIONS...BUT THE UNCERTAINLY LIES TO
THE NORTH AND SOUTH OF TAHOE DEPENDING ON WHICH MODEL YOU BELIEVE
THE MOST.  TEND TO FAVOR THE GFS SINCE IT IS MORE LIKELY TO HAVE THE
BETTER HANDLE ON THE LARGE SCALE SYSTEMS THAN THE NAM.  RIGHT NOW
THIS SYSTEM ISNT EVEN IN THE NAM MODEL DOMAIN.  WILL LEAVE THE WATCH
AS IS FOR NOW AND GIVE THE DAY SHIFT ANOTHER MODEL RUN OR TWO TO SEE
IF THE DIFFERING GFS/NAM SOLUTIONS CONVERGE.

BEYOND MONDAY A RIDGE RAPIDLY BUILDS OVER NEVADA IN THE PROGRESSIVE
WESTERLY FLOW. THIS RIDGE WILL BEING TO BREAK DOWN TUESDAY EVENING
AS A MUCH MORE IMPRESSIVE SYSTEM NEARS THE NORTHERN CALIFORNIA
COAST. BRONG

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
AN UNSEASONABLY MILD AND WET PATTERN TO CONTINUE AS COLD HEIGHT
ANOMALY PERSISTS OVER MUCH OF THE NORTH PACIFIC EXTENDING INTO THE
PACIFIC NORTHWEST. THIS PATTERN IS ALLOWING FOR A PERSISTENT AND
VERY INTENSE MID LATITUDE JET STREAM TO PUSH MILD PACIFIC AIR INTO
THE REGION AND TO TAP A VERY MOIST TROPICAL AIRMASS FROM THE LOWER
LATITUDES OF THE WESTERN TROPICAL PACIFIC. SATELLITE IMAGERY
CONTINUED TO SHOW PRECIPITABLE WATER PLUME NEAR TWO INCHES EXTENDING
FROM EAST OF INDONESIA ACROSS THE CENTRAL PACIFIC TO NORTHEAST OF
HAWAII. DYNAMICS ARE BECOMING INCREASINGLY INTENSE AS THE CORE OF
THE STRONGER PACIFIC JET EXTENDS FURTHER EASTWARD THAN IN THE PAST
COUPLE OF WEEKS. THE GFS/ECMWF/CANADIAN ARE IN VERY GOOD AGREEMENT
WITH THE FIRST WAVE DUE WEDNESDAY/WEDNESDAY NIGHT AND THE GFS IN
PARTICULAR HAS SHOWN THIS FEATURE FOR MANY RUNS. CONFIDENCE IS THUS
VERY HIGH AND POPS WERE RAISED TO CATEGORICAL/LIKELY OVER MANY
AREAS. THIS STORM WILL HAVE TO BE MONITORED CLOSELY AS IT HAS
CHARACTERISTICS OF A VERY WET TROPICAL ENVIRONMENT MUCH LIKE THE
LAST FEW SYSTEMS. IN ADDITION...MODEL DATA POINTS TO VERY STRONG
FRONTAL ZONE AND ASSOCIATED DYNAMICS. THIS WOULD GREATLY ENHANCE
PRECIPITATION WHICH WOULD MEAN VERY HEAVY SNOW FOR THE SIERRA AND
POTENTIAL HEAVY RAIN FOR THE VALLEYS. VERY TIGHT SURFACE GRADIENT
ALONG WITH SOUNDING PROFILES ALSO SUGGEST THE POTENTIAL FOR STRONG
AND EVEN DAMAGING WINDS AHEAD OF THE FRONT/PRECIPITATION WEDNESDAY.
THE REGION WILL CONTINUE IN A FAST PACIFIC FLOW WITH ANOTHER WAVE
SOMETIME LATE WEEK/OVER THE WEEKEND. DETAILS ARE SKETCHY AND TIMING
WILL BE QUITE DIFFICULT. THEREFORE POPS WERE LEFT TO CHANCE OR
SLIGHT CHANCE THROUGH THE END OF THE FORECAST PERIOD. TEMPERATURES
WILL SEE SOME FLUCTUATION WITH READINGS GENERALLY ABOVE NORMAL. IN
PARTICULAR RAISED MAXIMA WEDNESDAY AS STRONG WINDS WILL MIX ALL
VALLEY LOCATIONS AND ALLOW SOME PLACES INCLUDING LOVELOCK TO SEE
THEIR WARMEST TEMPERATURES IN AWHILE. HOHMANN
&&

.AVIATION...
FOG LESS AN ISSUE TONIGHT UNDER WEAKENING INVERSION AND INCREASING
WINDS AT RIDGE LEVEL/BETTER MIXING...ESPECIALLY AT KTRK/KTVL TAF
SITES WHERE WINDS HAVE BEEN QUITE GUSTY OVERNIGHT. VALLEY INVERSION
WILL CONTINUE TO TRAP LOW CLOUDS AND FOG/FREEZING FOG IN AREAS OF
THE BASIN AND RANGE INCLUDING KLOL/KNFL. FOG AND LOW CLOUDS SHOULD
LIFT BY 17Z AS INVERSIONS CONTINUE TO WEAKEN AND MID/HIGH CLOUD
LAYERS THICKEN. GENERALLY VFR AFTER 17Z UNTIL PRECIPITATION PICKS UP
LATE TONIGHT/EARLY MONDAY MORNING. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...DENSE FOG ADVISORY UNTIL 9AM NVZ004-005.
      LAKE WIND ADVISORY LAKE TAHOE AND PYRAMID LAKE UNTIL 6PM TODAY.
      WINTER STORM WATCH ZONE NVZ002 SUNDAY AFTERNOON THROUGH MONDAY.
.CA...LAKE WIND ADVISORY LAKE TAHOE UNTIL 6PM TODAY.
      WINTER STORM WATCH ZONES CAZ071>073 SUNDAY AFTERNOON THROUGH
      MONDAY.

&&
Hazardous weather outlook, Dec 25, 6:00 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST SUN DEC 25 2005

CAZ070>073-NVZ001>005-261500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST SUN DEC 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.

.DAY ONE...TODAY

A STRONG WINTER STORM IS EXPECTED TO MOVE INTO THE SIERRA TODAY AND
CONTINUE THROUGH MONDAY AFTERNOON.

A WINTER STORM WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH MONDAY
AFTERNOON FOR NORTHEASTERN CALIFORNIA...GREATER LAKE TAHOE AREA AND
MONO COUNTY. RAIN AND SNOW WILL MOVE INTO THESE AREAS SUNDAY THROUGH
MONDAY AFTERNOON. REFER TO /WWUS45 KREV WSWREV/ FOR FURTHER
INFORMATION.

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR
PARTS OF WESTERN NEVADA. VISIBILITIES OF 1/4 MILE OR LESS ARE
POSSIBLE. REFER TO /WWUS75 KREV NPWREV/ FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON FOR
NORTHEASTERN CALIFORNIA...GREATER LAKE TAHOE AREA AND MONO COUNTY.
RAIN AND SNOW WILL BE AFFECTING THESE AREAS THROUGH MONDAY
AFTERNOON. REFER TO /WWUS45 KREV WSWREV/ FOR FURTHER INFORMATION.

WEDNESDAY...AN IMPRESSIVE SYSTEM WILL LIKELY BEGIN TO AFFECT THE
AREA. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

SMM

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:18 AM PSTDense Fog AdvisoryREVChurchill, Lyon, Pershing, Washoe6 hr
Dec 25, 3:26 PM PSTWinter Storm WarningREVDouglas, Washoe47 hr

Nearby

Wind Advisories in Nevada, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.